I have been losing my hair since taking levothyroxine. What will make my hair grow back?
- 5 Jan 2013 by crissywsm
- 9 September 2020
I think you have it backwards. Hypothyroidism causes hair loss and also thinning eyebrows!
The med should be helping to stabilize your thyroid and decrease the hair loss. I had huge hair loss before the med. and yes, it does grow back :))
Please let me know if I can help further.
The medication is not the cause, as was mentioned. The hair loss is no different than when one has a baby and months later there is a large hair loss for a period. This temporary condition is simply your hair follicles resting due to hormonal changes from the thyroid. Once you are stable they will all startup again. It may seem like a lot but it really isn't. It is just more than normal. (By the way, this happens a every seven or so years for everybody as part of the normal growth cycles of hair. You can do the math with your age just in case that is also part of it.)
I got a short hair cut and felt better about it. Remember that it is nothing to worry about. In the unlikely possibility of a bald spot, then talk to your doctor. That would be something else. Ok? Be well and give your body time to adjust. Write back as questions come up regarding thyroid. Karen
The first side effect listed for levothyroxine is temporary hair loss. If the hair loss persists more than a few months after the start of treatment, you should discuss this with your doctor.
I never had any hair loss ever like I do now. My thyroid level was slightly lower. The doctor started me on Armour. I have always had very thick dense hair. After starting on Armour my hair is diminishing by falling out and thinning rapidly. I don't know if it will stop. I'm going off of it. I'm not up for taking something that could make me bald. The medication makes me Itch all over and break out in blisters. The doctor acts like it's no big deal. I'm not going to subject myself to something I didn't experience prior to Armour.
Try ACE vitamins from the supermarket. My daughter uses them and after a few weeks her hair was thicker and her eyes looked brighter and she was smiling more. :-)
I agree with you i am going through the same thing now!!! He raised my dose to 75 and my hair is dropping off it seems i cant brush it everytime i wash it its all over the tub. When my dose was 50 2 months ago this was not happening i thought i was going crazy!! Im happy to know i am not paranoid this is really happening.
I've been on levothyroxine about 5 years now. At first I lost a lot of hair to a scary level when I took this drug but now I still lose more than I did pre drug (when I wash my hair tons falls out) but it has settled down a bit. I used to think I would go bald but so far I still have enough hair. But it is dry now. Not the big hair I had before Levo. A bit sad but at least I got my brain back ( forgetting my own phone number) and the painful leg cramps and all the other horrible hypothyroid symptoms like crying nearly every day, regurgitating undigested food I'd just eaten, strange little sparkly pains in my chest at night, not being able to hold a social conversation as I could not think what to say fast enough, anxiety..my tongue seemed to be fat I couldn't pronounce some words properly like "Elizabeth". I take thin hair over all those symptoms any day
I have the same problem, I have been in the medication for more than 15; however, before my hair was strong. It never have been the same after the medication.
Hair loss is an extremely rare side effect of thyroid supplementation... less than 000.1% of all users suffer this idiosyncratic reaction.
I've only been taking this medication for 6 weeks and my hair loss is terrible even my hair dresser looked worried . Not sure if to carry on taking it or carry on and hope it stops falling out
Hi Crissywsm: Being a long time hypothyroid patient myself, I have two suggestions to offer. Just my two cents:
You could talk to your doctor about switching to a natural desiccated thyroid medication called Nature-Throid. I have taken it for years and had much better results with it than I had with levothyroxine. Just switching to Nature-Throid made a tremendous difference in how I felt and my hair and scalp problems lessened greatly.
Many medications can cause our hair to thin out, such as antidepressants, antibiotics, blood pressure meds, etc., for some people. Please let your doctor adjust your dose. Sometimes it takes several trips to the doctor and several times of checking your TSH levels to get the correct dosage for you personally.
I like to read the books written by Mary Shomon who is a thyroid patient. She also has a website where she puts updated information about natural supplements and
foods that can increase the efficacy of your thyroid meds to get the most relief from hypothyroidism. She recommends evening primrose oil. I took it and it successfully made my hair come in thicker and shinier. It is also stronger. It did wonders for my hair. My scalp feels much healthier from taking it also.
My hair started thinning when I was in my 30's due to my Hashimoto's Thyroiditis.
It is much healthier now with using Nature-Throid and taking evening primrose oil soft gels. Hope this helps!
I'm posting this response in hope to help someone else with the same problem. I had initial hair loss on this medication. It lasted for 3 months. During that time i learned that low Ferritin is very common in hypothyroid patients. Ferritin is sort of like iron storage in our body. Iron on another hand is #1 reason for hair loss in women. So about 2-3 weeks ago I started taking ferritin supplement. Not sure if supplement worked or i got adjusted to the medication, but that abnormal hair loss stopped in last week or so. I hope it stays this way.
I was just prescribed Levothyroxine and am very concerned about the hair loss side effect. Can someone recommend an all natural alternative to this medication without a hair loss side effect.
Actually the meds do cause hair loss..after starting levothyroxine I lost my hair on my head the entire left side... turns out the dye in the purple pill.75 some people are allergic
I been losing my hair it been looking thin.
- Levothyroxine Information for Consumers
- Levothyroxine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Levothyroxine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.